Jump to content
CrazyBoards.org

Lamictal cessation and the stupids (Do they go away?)


Recommended Posts

Forgive me if this question has been asked before, I'm sure it has, but I can't for the life of me find it.  I'm blaming the lamictal.

 

First let me say that I have the typical case of the lamictal stupids.  This is especially bothersome since I've always been one of the smartest people in the room.  (I'm not remotely some great intellect or anything, so I'm not attempting to brag :P)  I just find it difficult to not feel like I'm in control of my mental faculties.   Anyway...

 

I'm attempting to return to grad school for Fall of 2014 and I'd rather not struggle and still be a sub par student.  I'm taking the lamictal for a bipolar ii diagnosis, that mostly presents as severe depression, and my pdoc all but refuses to help me titrate off.  (I'll be seeking a new pdoc shortly.)  My question is how long until the stupids dissipate once the lamictal is completely out of your system?  I realize any answer will be anecdotal at best and differ from person to person, but a nice ballpark would be nice.  Obviously, I'm hoping it isn't permanent.  I've only been on it for ~5 months, and it's made a world of difference, but being a complete idiot is unbearable.  I'm thinking, though, if I do come off and bottom out, I could always restart the medication, though everyone seems to think that's a terrible idea as well.

 

Anyway, after that long winded rambling (it took me roughly 3 minutes to realize that was the word I was looking for), what do you all think?  Am I permanently dumb, will it dissipate fairly rapidly since I've not been on the medication long, or will it take months/years before I regain some sort of cognitive normality?

Edited by tehjazon
Link to comment
Share on other sites

I absolutely loved Lamictal for my mood, but like you, I couldn't deal with the memory issues and cognitive side effects.  I was on it for two months and experienced no lasting effects once I went off of it.  It's hard to recall (hehe), but I think my memory was back to normal within a couple weeks to a month.  YMMV.

Link to comment
Share on other sites

  • 4 weeks later...

I cried in my pdocs office begging her to tell me that I wasn't stuck permanently in the hell that is the Lamictal stupids. She promised me she'd never seen it last more than a couple of weeks after stopping and luckily for me my brain bounced right back.

Link to comment
Share on other sites

First let me say that I have the typical case of the lamictal stupids.This is especially bothersome since I've always been one of the smartest people in the room...

 

I'm attempting to return to grad school for Fall of 2014 and I'd rather not struggle and still be a sub par student. 

 

You'll still be one of the smartest people in the room.  I have had some word-finding difficulties, but after a few months they mostly went away, or my brain found another neural pathway to make up for it.  You may have to take a few notes, where you used to not have to take any, but I seriously doubt you'll be a sub-par student.

 

 

I'm taking the lamictal for a bipolar ii diagnosis, that mostly presents as severe depression, and my pdoc all but refuses to help me titrate off.  (I'll be seeking a new pdoc shortly.) 

 

I've only been on it for ~5 months, and it's made a world of difference, but being a complete idiot is unbearable. 

 

I think your pdoc is completely right, and you'd be crazy (ha!) to quit a med that has "made a world of difference" in your mood.  It won't matter how smart you are if you're too depressed to function.  My life has gone back to normal after Lamictal, and I can't tell you how glad I am that it's been prescribed for me.  I also have bipolar II that shows up as major depressive episodes, some of which have lasted for a couple of years at a time and destroyed me financially.  Thanks to Lamictal I'm finally getting my financial house back in order from the last episode.

 

I also suspect that a new pdoc will probably come to the same conclusion as the old pdoc regarding your dx and suggested treatment plan.

 

 

I'm thinking, though, if I do come off and bottom out, I could always restart the medication, though everyone seems to think that's a terrible idea as well.

 

I don't have any personal experience with stopping and re-starting, but from reading here and elsewhere, it seems pretty common that you don't get as good a response as you do the second time around.  That holds true for Lamictal or any other psychotropic med.  You also might want to google bipolar kindling.

 

I don't know how long you've had your diagnosis for, but there are a couple of key points that you need to keep at the front of your mind when thinking about what to do.  You have a chronic illness that is fatal 15% to 20% of the time.  You have found a med that is working for you in terms of your mood.  All meds have some side effects, and it's up to you to decide where to draw the line in the sand on what's acceptable or not.  If you stop Lamictal, what will you take in its place?  Will the possible side effects for that med be better than the ones for Lamictal, and will it work as well for you?  How long will it take you to find a replacement med, since there will probably be some trial and error involved?   

 

Having any kind of MI sucks, and I am thoroughly sick of dealing with mine, but I have to because it's never going to go away, although I have successfully kept it in remission for the last five years.  I am sorry you are in the same boat sailing on the crazy ocean with the rest of us.  Like you, I am brighter than most, and I do mind losing any part of my smarts, but on the other hand, I'm still one of the smartest people in the room, even if I have had some word-finding difficulties.

 

The important thing is that I'm still in the room.  If was in a depression, I wouldn't be, so I'm willing to deal with a minor side effect to feel normal mood-wise.  I wish you good luck in whatever you decide to do.

Link to comment
Share on other sites

The stupids should continue to get better. I wasn't in a job or school where it mattered at the time, but I stuttered, and had ferocious word-finding difficulty. Now I really don't have either. And unfortunately, it can take months to improve. But you *have* months before next fall.

 

Meds often don't work the same way the second time as they did the first. Some work differently, some don't work at all, some work, but come with unbearable new side effects. Did you have a plan as to what to try next, or did you just want to come off of the Lamictal? And what precisely constitutes the stupids? Has it interfered with your reading? Your concentration? Your memory (a lot of meds are going to interfere with your memory)?

Link to comment
Share on other sites

  • 1 month later...

I just wanted to come by and thank everyone for the responses. Checking the time-stamps I'm amazed the last responses were only a month ago. I remember reading them and it seems as if many more months have passed. I'm going to just blame it on the lamictal :P

You've all given me tons to think about.

 

 

The important thing is that I'm still in the room.  If was in a depression, I wouldn't be, so I'm willing to deal with a minor side effect to feel normal mood-wise.

 

So true.  Despite how stubborn I am about it, I have a close ex that just continues to repeat this to me.  I'd like to think I could "manage", but obviously I can't or else I wouldn't be in this situation in the first place.  I just have to keep reminding myself.

 

 

 

 

And what precisely constitutes the stupids? Has it interfered with your reading? Your concentration? Your memory (a lot of meds are going to interfere with your memory)?

 

 

All of the above.  In addition, my thought process seems to have slowed to a crawl.  My coordination is gone.  I don't know how odd that is or if it's just a coincidence.  I've also noticed a distinct change in my personality over the last month, though I'm sure I'm being hypersensitive.  I suppose a small change (I'm not sure that's the word I'm looking for.  It's not as if I'm suggesting becoming some different person) in personality is to be expected, but this just feels strange.  I can't really put my finger on it or describe it.  I feel silly for even mentioning it.

 

Thanks again for the responses.

Link to comment
Share on other sites

  • 9 months later...

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...